What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 17, 5:52 PM CST, 3 hours 8 minutes earlier. Its key messages:
- Light snow leading to under an inch of accumulation expected this afternoon and evening.
- Snow squalls leading to rapid reductions in visibility possible today across the Northland before midnight.
- Lake-effect snow leading to accumulations of 3 to 6 inches is expected in the snow belts of Iron County.
- Cold temps start the workweek, but unseasonably warm temps make a return on Tuesday and persist into next weekend.
Area forecast discussion, Dec 17, 5:52 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
552 PM CST Sun Dec 17 2023
.KEY MESSAGES...
- Light snow leading to under an inch of accumulation expected
this afternoon and evening.
- Snow squalls leading to rapid reductions in visibility
possible today across the Northland before midnight.
- Lake-effect snow leading to accumulations of 3 to 6 inches is
expected in the snow belts of Iron County.
- Cold temps start the workweek, but unseasonably warm temps
make a return on Tuesday and persist into next weekend.
&&
.DISCUSSION...
Issued at 351 PM CST Sun Dec 17 2023
Wintry weather observed earlier this morning into the
afternoon will continue this evening into tonight as an Arctic cold
front propagates into the CWA. Snow showers this afternoon and
evening will be occurring along this front within an area of low-
level FGEN. Expect snow to quickly move from northwest to southeast
across the CWA. While snow accumulations today are anticipated to be
light at an inch or less, there is high confidence (70-80% chance)
for the potential of snow squalls. Model soundings from the CAMs are
largely in agreement for steep low-level lapse rates in the
neighborhood of 7-8 degC/km late this afternoon and evening. These
steep lapse rates are forecast to produce modest amounts of MUCAPE
up to 100 J/kg ahead of the cold front. Given the steep low-level
lapse rates, modest instability, and low-level saturation, the Snow
Squall Parameter reflects the expected conditions with high values
of 2 to 5+ sweeping through the CWA this evening.
The primary hazard from snow squalls this evening will be rapidly
deteriorating visibility and potentially slick roads. Despite the
snow this evening likely falling at a rapid rate, 1-hour snow
amounts from the HREF cap rates at 0.25 inches per hour. The
progressive nature of today's system will quickly move snow squalls
through the area and result in accumulations of an inch or less for
most. The exception will be in the snow belts of Iron County, where
lake-effect snow is expected to produce 3 to 6 inches of snow
tonight through Monday. CAMs are producing impressive amounts of
lake-induced CAPE up to 500 J/kg in the Ironwood area tonight into
tomorrow morning, which should sufficiently be able to overcome the
entrainment effects associated with increasing wind shear tonight.
The Winter Weather Advisory for Iron County was maintained, since
confidence is high (greater than 70%) for at least 3 inches of snow.
Following the cold frontal passage tonight, much colder temps will
settle into the CWA for early this upcoming workweek. Lows tonight
will be dropping into the single digits to mid teens and highs
tomorrow will only reach the teens to low 20s. This taste of winter
will be brief though as a ridge redevelops over the central CONUS
around midweek. Starting on Tuesday, temps will be on a trend
towards unseasonably warm conditions. Highs for the latter half of
the workweek will be in the upper 30s to low 40s with overnight lows
in the 20s. Unfortunately, this will greatly reduce the possibility
of a white Christmas for much of the CWA. There are early
indications for a possible low pressure system arriving this weekend
into early next week, which could bring wintry precip. However, it's
still too early for specific details or any potential impacts.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 552 PM CST Sun Dec 17 2023
A band of light to moderate snow along a cold front is pushing
through the terminals this evening, bringing up to 3 hours of
MVFR ceilings and visibilities in snow, with a brief drop to IFR
visibility possible. After this initial wave, there will be
scattered snow showers which I have handled with a VCSH group
for now as whether they affect a terminal or not is low in
probability. The ceilings move out overnight, with most
terminals returning to VFR by 10z. Winds will gradually switch
and increase over the next few hours to northwest and sustain in
the 15 to 20 knot range gusting to 25 to 30 knots through
tonight and into Monday morning. Winds will decrease to less
than 10 knots during the afternoon as a ridge of high pressure
builds into the area.
&&
.MARINE...
Issued at 351 PM CST Sun Dec 17 2023
A cold front will move southeastward across western Lake Superior
this afternoon into tonight. Sustained winds of 15 to 25 knots are
forecast with gusts of 20 to 30 knots. Gale-force gusts to 35 knots
are expected from Silver Bay to Grand Portage as well as around the
Apostle Islands and east towards Saxon Harbor tonight and Monday
morning. In addition to the strong winds and resultant waves, snow
showers will accompany the second front which could reduce
visibility to less than 1 mile at times. Small Craft Advisories have
been issued from this afternoon into Monday. A Gale Warning is also
in effect tonight into Monday morning for portions of western Lake
Superior.
The pressure gradient relaxes Monday afternoon allowing wind speeds
and gusts to decrease as a lobe of surface high pressure passes
south of the lake. The lull will be short-lived as winds will back
southwesterly and strengthen again early Tuesday morning.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...Winter Weather Advisory until noon CST Monday for WIZ004.
MARINE...Small Craft Advisory until 4 PM CST Monday for LSZ121.
Small Craft Advisory until 11 PM CST this evening for
LSZ140>142-147-148-150.
Gale Warning from 11 PM this evening to 10 AM CST Monday for
LSZ140>142-147-148-150.
Small Craft Advisory until noon CST Monday for LSZ143>146.
&&
DISCUSSION...Unruh
AVIATION...LE
MARINE...UnruhHazardous weather outlook, Dec 17, 8:51 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
851 PM CST Sun Dec 17 2023
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190300-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
851 PM CST Sun Dec 17 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Snow squalls remain possible from the Iron Range, east-central
Minnesota, and northwest Wisconsin though late this evening. They
will be moving from northwest to southeast. Snow squalls suddenly
drop the visibility to a half mile or less and produce a quick
coating of snow. Lake effect snow will develop along the South
Shore this evening and continue into Monday afternoon, lingering
longest across Iron County. Total snowfall amounts from tonight
through Monday afternoon are expected to be from 3 to 6 inches in
the snow belt of Iron County. Amounts will taper to 1 to 3 inches
further west across central and southern Ashland County. A Winter
Weather Advisory is in effect for Iron County.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Lake-effect snow showers will continue in the snow belt of Iron
County through Monday morning but will taper off by late afternoon.
Snow covered roads are possible for the Monday morning commute.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall
measurements to the National Weather Service.
LSZ121-140>148-150-190300-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
851 PM CST Sun Dec 17 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
Northwest winds will increase this afternoon into tonight
creating hazardous conditions, especially for smaller vessels.
Small Craft Advisories are in effect from this afternoon through
Monday afternoon. A few gale force gusts are possible late tonight
into Monday morning.
Snow showers continue through at least Monday morning, with the
highest coverage along the South Shore, especially from
Chequamegon Bay to Saxon Harbor. The visibility will drop to a
mile or less at times tonight into Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Hazardous conditions, especially to small craft, will continue
through Monday afternoon. A few gale force gusts could occur at
times Monday morning.
Visibilities in snow showers from Chequamegon Bay to Saxon Harbor
may reduce the visibility to a mile or less through Monday
morning.
Rothstein
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Special weather statement, Dec 17, 4:18 PM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Duluth MN
418 PM CST Sun Dec 17 2023
MNZ010-011-018-019-025-026-035-037-172315-
Central St. Louis-Northern Aitkin-Koochiching-North St. Louis-North
Cass-North Itasca-South Itasca-Carlton/South St. Louis-
418 PM CST Sun Dec 17 2023
...MODERATE TO HEAVY SNOW SHOWERS WILL AFFECT ITASCA...NORTHERN
AITKIN...NORTHEASTERN CASS...EASTERN KOOCHICHING...NORTHWESTERN ST.
LOUIS AND NORTHWESTERN CARLTON COUNTIES...
At 417 PM CST, moderate to heavy snow showers were along a line
extending from 10 miles southeast of Voyageurs National Park, to 13
miles southeast of Scenic State Park, to Outing, and moving east at
55 mph.
Visibilities of 1/2 mile or less, wind gusts up to 30 mph, and a
rapid coating of snow on roads are expected with these moderate to
heavy snow showers.
Locations impacted include...
Hibbing, Grand Rapids, Big Sandy Lake, Lake Vermilion, Virginia,
Chisholm, Eveleth, Mountain Iron, Cohasset, Coleraine, Gilbert,
Keewatin, Buhl, Nashwauk, Biwabik, Deer River, Cherry, Swan River,
Hill City, and Cook.
Be prepared for changing visibility and road conditions. Reduce your
speed and allow more space between you and the vehicle in front of
you.
LAT...LON 4863 9295 4854 9273 4854 9264 4850 9263
4846 9271 4845 9251 4841 9245 4835 9247
4822 9237 4825 9227 4835 9228 4836 9216
4836 9206 4827 9201 4824 9189 4745 9240
4660 9306 4680 9378 4696 9455 4864 9326
TIME...MOT...LOC 2217Z 285DEG 46KT 4833 9271 4756 9340 4680 9398
RothsteinSpecial weather statement, Dec 17, 5:10 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Duluth MN
510 PM CST Sun Dec 17 2023
MNZ012-019-020-035>037-WIZ001-180015-
Northern Cook/Northern Lake-Central St. Louis-Northern
Aitkin-Southern Lake/North Shore-Carlton/South St. Louis-South
Aitkin-Douglas-
510 PM CST Sun Dec 17 2023
...MODERATE TO HEAVY SNOW SHOWERS WILL AFFECT EAST CENTRAL AITKIN...
SOUTHERN ST. LOUIS...CARLTON...SOUTHWESTERN LAKE AND NORTHWESTERN
DOUGLAS COUNTIES...
At 509 PM CST, moderate to heavy snow showers were along a line
extending from near Tower, to 6 miles east of Meadowlands, to near
McGregor, and moving east at 45 mph.
Visibilities of 1 mile or less, wind gusts up to 20 to 30 mph, and
rapid snow accumulation on roads are expected with these moderate to
heavy snow showers.
These moderate to heavy snow showers will be near...
Hoyt Lakes, Aurora, Biwabik, Embarrass, Tower, Cotton, Cromwell,
Brookston, Canyon, and Fond Du Lac Band Sawyer Area around 515 PM
CST.
Bear Head Lake State Park around 520 PM CST.
Cloquet, Babbitt, Saginaw, Island Lake, Whiteface Reservoir, and
Fond Du Lac Band Cloquet Area around 525 PM CST.
Pike Lake Near Duluth, Boulder Lake, and Birch Lake around 530 PM
CST.
Duluth, Hermantown, Scanlon, Barnum, Mahtowa, and City of Rice
Lake around 535 PM CST.
Proctor, Carlton, Thomson, Fairbanks, Wolf Lake, and Jay Cooke
State Park around 540 PM CST.
Wrenshall, Brimson, and Nemadji around 545 PM CST.
Superior, Oliver, French River, and McQuade Harbor around 550 PM
CST.
Other locations impacted by these moderate to heavy snow showers
include Franklin, Cody, Billings Park, Seven Beaver Lake, Wales, Gary
New Duluth, Fish Lake, Soudan, Spirit Valley, and Bear Head Lake.
Be prepared for changing visibility and road conditions. Reduce your
speed and allow more space between you and the vehicle in front of
you.
LAT...LON 4772 9146 4698 9166 4692 9174 4687 9186
4678 9203 4672 9195 4673 9185 4638 9229
4642 9230 4642 9251 4664 9329 4722 9279
4786 9249
TIME...MOT...LOC 2309Z 288DEG 40KT 4778 9234 4706 9260 4660 9320
RothsteinSpecial weather statement, Dec 17, 6:15 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
615 PM CST Sun Dec 17 2023
MNZ037-038-WIZ001-002-006-007-180115-
Pine-Carlton/South St. Louis-Douglas-Bayfield-Washburn-Burnett-
615 PM CST Sun Dec 17 2023
...MODERATE SNOW SHOWERS WILL AFFECT NORTHERN PINE...EASTERN
CARLTON...SOUTHWESTERN BAYFIELD...DOUGLAS...WASHBURN AND BURNETT
COUNTIES...
At 614 PM CST, moderate snow showers were along a line extending
from Jay Cooke State Park, to 9 miles east of Bruno, to near Saint
Croix State Park, and moving east at 50 mph.
Visibilities of as low as 1 to 2 miles, wind gusts up to 20 mph, and
snow accumulation on roads are expected with these moderate snow
showers.
Locations impacted include...
Duluth, Superior, Cloquet, Spooner, Hinckley, Sandstone, Shell Lake,
Hawthorne, Lake Nebagamon, Scanlon, Trego, Carlton, Siren, Barnes,
Wascott, Webster, Mahtowa, Poplar, Solon Springs, and Minong.
Be prepared for changing visibility and road conditions. Reduce your
speed and allow more space between you and the vehicle in front of
you.
LAT...LON 4571 9216 4573 9216 4573 9221 4599 9298
4674 9248 4648 9137 4616 9151 4616 9155
4608 9155 4603 9157 4564 9192 4564 9196
TIME...MOT...LOC 0014Z 291DEG 42KT 4667 9234 4630 9248 4601 9273
RothsteinSpecial weather statement, Dec 17, 7:16 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Duluth MN
716 PM CST Sun Dec 17 2023
MNZ012-019-020-180215-
Northern Cook/Northern Lake-Central St. Louis-Southern Lake/North
Shore-
716 PM CST Sun Dec 17 2023
...MODERATE TO HEAVY SNOW SHOWERS WILL AFFECT SOUTHERN ST. LOUIS AND
SOUTHWESTERN LAKE COUNTIES...
At 715 PM CST, moderate to heavy snow showers were along a line
extending from 7 miles north of Fairbanks, to Virginia, to near
Chisholm, and moving southeast at 30 mph.
Visibilities of 1/2 mile or less, wind gusts up to 25 mph, and rapid
snow accumulation on roads are expected with these moderate to heavy
snow showers.
These moderate to heavy snow showers will be near...
Hibbing, Virginia, Chisholm, Eveleth, Mountain Iron, Gilbert, and
Buhl around 720 PM CST.
Cherry and Fairbanks around 725 PM CST.
Whiteface Reservoir around 730 PM CST.
Wolf Lake around 735 PM CST.
Brimson around 740 PM CST.
Highland Lake and Thomas Lake Near Brimson around 745 PM CST.
Cotton around 800 PM CST.
Other locations impacted by these moderate to heavy snow showers
include Comstock Lake, Franklin, Iron Junction, Kinney, Seven Beaver
Lake, Wales, Kelsey, Shaw, Little Swan, and Leonidas.
Be prepared for changing visibility and road conditions. Reduce your
speed and allow more space between you and the vehicle in front of
you.
LAT...LON 4757 9173 4713 9142 4709 9217 4714 9290
4757 9307 4763 9306 4767 9255
TIME...MOT...LOC 0115Z 331DEG 28KT 4748 9187 4751 9251 4752 9297
RothsteinSpecial weather statement, Dec 17, 8:05 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Duluth MN
805 PM CST Sun Dec 17 2023
MNZ012-019-020-037-WIZ001-002-180300-
Northern Cook/Northern Lake-Central St. Louis-Southern Lake/North
Shore-Carlton/South St. Louis-Douglas-Bayfield-
805 PM CST Sun Dec 17 2023
...MODERATE TO HEAVY SNOW SHOWERS WILL AFFECT SOUTHERN ST. LOUIS...
NORTHEASTERN CARLTON...SOUTHWESTERN LAKE...NORTHERN BAYFIELD AND
NORTHERN DOUGLAS COUNTIES...
At 804 PM CST, moderate to heavy snow showers were along a line
extending from near Thomas Lake Near Brimson, to Boulder Lake, to
near Meadowlands, and moving southeast at 35 mph.
Visibilities of 1/2 mile or less, wind gusts up to 35 mph, and rapid
snow accumulation on roads are expected with these moderate to heavy
snow showers.
Locations impacted include...
Duluth, Superior, Cloquet, Hermantown, Two Harbors, Proctor, Lake
Nebagamon, Scanlon, Carlton, Maple, Poplar, Oulu, Cotton, Oliver,
Wrenshall, Port Wing, Thomson, Wolf Lake, Herbster, and Wisconsin
Point.
Be prepared for changing visibility and road conditions. Reduce your
speed and allow more space between you and the vehicle in front of
you.
LAT...LON 4652 9177 4663 9242 4728 9280 4734 9227
4738 9155 4717 9134 4692 9174 4678 9203
4672 9195 4673 9180 4683 9140 4692 9120
4692 9109 4675 9093
TIME...MOT...LOC 0204Z 331DEG 31KT 4723 9165 4705 9219 4714 9270
Rothstein